MAUDE Adverse Event Report: SYNTHES MEZZOVICO 3.5MM TI LCP® MEDIAL DISTAL HUMERUS PLATE 5 HOLES-RIGHT; APPLIANCE,FIXATION,NAIL

SYNTHES MEZZOVICO 3.5MM TI LCP® MEDIAL DISTAL HUMERUS PLATE 5 HOLES-RIGHT; APPLIANCE,FIXATION,NAIL
Catalog Number 441.284
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bone Fracture(s) (1870); No Code Available (3191)
Date of Event 02/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Manufacturing location: (b)(4).Manufacturing date: 24.Oct.2011.No nonconformances were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that a distal humerus fracture was treated with a distal humeral plate and a second one on the dorsolateral side on (b)(6) 2017.When the patient was at home on (b)(6) 2017, the plate broke and also one of the screws, without an accident (according to the patient).The revision took place on (b)(6) 2017.Concomitant devices: cortex screw (part: 404.832, lot: l104770, quantity: 1).Cortex screw (part: 404.824, lot: l129314, quantity: 1).Cortex screw (part: 404.826, lot: l233610, quantity: 1).Locking screw (part: 413.040, lot: l148519, quantity: 1).Screws (quantity: 3).Wire.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a manufacturing investigation was performed for the subject device (3.5mm ti lcp® medial distal humerus plate 5 holes-right, part number 441.284, lot number 7617262).The subject device was returned to the manufacturer with the complaint condition stating: part not received in the original packaging: the p/n and lot number etched on product match to complaint system and dhr.The returned plate is broken at level of hole k3.According to the complaint description: distal humeral plate was revised due to plate breakage.Lot 7617262 was manufactured in october 2011.The lot quantity is (b)(4) pieces; all pieces of the lot were released, no scrap is generated during production.All the inspections performed according to inspection sheet passed.No nonconformances were generated.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The raw material used for this plate is article 60010320 / lot 14501.The raw material certificate has been reviewed.In the certificate it is reported that the material fulfils the specification.The returned plate was re-inspected for all the features pertinent to the complaint condition.The plate is broken at the level of the hole k3.Holes k1 and k2 could not be measured due to damage.Holes k4 and k5 were re-inspected and found to be conforming to all specifications.The plate thickness and width were measured and found to be conforming to all specification.Since all holes are manufactured in the same production step, using the same cnc program and tools (repeated features) it is conclude that holes k1, k2 and k3 are in specification as well.Considering that all relevant measurable product features meet specification and no visual defects manufacturing related have been identified on returned item, the conclusion of the product investigation is that the returned part is conforming from a manufacturing perspective.Complaint is disposed as confirmed due to evidence that part is broken, but it's considered not valid for (b)(4) because there is no evidence of issues manufacturing related.No manufacturing related issue was identified, therefore review to the specific prm and prm line is not applicable.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The screw shaft of the broken screw could not be removed.
 
Additional Manufacturer Narrative
(b)(4).A product investigation was performed.The complete broken plate was sent back for evaluation.The relevant dimensions at the fracture zone of the 3.5mm ti lcp® medial distal humerus plate 5 holes-right were as far as possible checked and found to be in compliance with the technical drawings and ao/asif specification.The examination of the raw-material testing certificate and the manufacturing papers showed no deviations regarding, dimensions, material analysis, strength and structural stability.The values were in compliance with ao/asif specification and with the international standard iso 5832-ii for ticp.The fracture face is homogenous, which indicates material conformity.Unfortunately, as no detailed clinical information is available, we are not able to determine the cause which has led to these circumstances.We can only assume that the distal humeral plate could not resist the applied force which finally led to the material overload / fatigue failure.Postoperative activities of the patient and a possible instability of the fracture situation may have played a certain role, too.Concomitant devices: there is no indication that any of the listed concomitant device (screws) did contribute on this complaint condition; also there is no allegation against one of these devices.Therefore only a visual inspection on these devices will be performed.The screws show that the devices are in a used condition without heavy damage.The surface of these implants has wear marks it is not possible to determine where it is coming from.We can only assume that this can be traced during removal or a possible instability of the fracture situation.Complaint is disposed as confirmed due to evidence that distal humeral plate / cortex screw are broken, but it's considered not valid for manufacturing standpoint because there is no evidence of issues manufacturing related.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM TI LCP® MEDIAL DISTAL HUMERUS PLATE 5 HOLES-RIGHT
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
SYNTHES MEZZOVICO
zona industriale 4
mezzovico CH680 5
SZ  CH6805
MDR Report Key6387833
Report Number1000562954-2017-10023
Device Sequence Number16379463
Product Code KTT
UDI-Device Identifier10886982221605
UDI-Public(01)10886982221605(10)7617262
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K033995
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number441.284
Device Lot Number7617262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/14/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/08/2017
Supplement Report FDA Received Date04/07/2017
05/02/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART: 404.824, LOT: L129314, QTY: 1; PART: 404.826, LOT: L233610, QTY: 1; PART: 404.832, LOT: L104770, QTY: 1; PART: 413.040, LOT: L148519, QTY: 1; THREE QTY OF UNKNOWN SCREWS; UNKNOWN QTY OF UNKNOWN WIRE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR